Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 2005 Jul;90(7):4394-8. Epub 2005 Mar 8.

Iatrogenic Cushing's syndrome with osteoporosis and secondary adrenal failure in human immunodeficiency virus-infected patients receiving inhaled corticosteroids and ritonavir-boosted protease inhibitors: six cases.

Author information

  • 1Department of Endocrinology, St. Vincent's Hospital and St. Vincent's Clinic, Darlinghurst, New South Wales, 2010, Australia. k.samaras@garvan.org.au

Abstract

Ritonavir, a protease inhibitor (PI), is a potent inhibitor of cytochrome P450 3A4. This pharmacological effect, even at low doses (</=200 mg/d), is used to "boost" levels of other PIs in the treatment of HIV infection and facilitate once or twice daily dosing with reduced pill burden. Six patients with preexisting HIV-lipodystrophy developed symptomatic Cushing's syndrome when treated with inhaled fluticasone at varying doses for asthma while concurrently treated with low-dose ritonavir-boosted PI antiretroviral therapy (ART) regimens for HIV infection. There was evidence of adrenal suppression in all patients on stimulation studies. After the withdrawal of inhaled fluticasone, four patients became symptomatic of hypocortisolism, and three required oral corticosteroid support for several months. Other complications included evidence of osteoporosis (n = 3), crush fractures (n = 1), and exacerbation of preexisting type 2 diabetes mellitus (n = 1). In part, the diagnosis of fluticasone-induced Cushing's syndrome was delayed because all patients had preexisting body composition changes of ART-associated lipodystrophy, masking the Cushing's features. Practitioners should be aware of the impact on the adrenal axis of coadministration of PI-based ART regimens with inhaled corticosteroids and the potential for exacerbating or even inducing other metabolic conditions, such as osteoporosis or diabetes.

PMID:
15755851
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk